Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 84, NWS Tucson, AZ

July 27, 2006Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2006, 4:16 PM MST for Greenlee County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2006, 4:16 PM MST (23:16 UTC)
Expired
Jul 27, 2006, 4:45 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Greenlee County, AZ

The radar

The Flagstaff radar (KFSX), 211 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 272316
SVRTWC
AZC011-272345-
/O.NEW.KTWC.SV.W.0084.060727T2316Z-060727T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
416 PM MST THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENLEE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 445 PM MST

* AT 409 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HANNAGAN MEADOW...OR ABOUT 58 MILES NORTHEAST OF SAFFORD...AND     
  MOVING SOUTHWEST AT 5 MPH. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY 
  THIS STORM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROSE
  PEAK.

LAT...LON 3367 10910 3377 10925 3365 10948 3334 10948
      3327 10912

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 272328
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
426 PM MST THU JUL 27 2006

AZC011-272345-
/O.CON.KTWC.SV.W.0084.000000T0000Z-060727T2345Z/
GREENLEE AZ-
426 PM MST THU JUL 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR NORTHERN GREENLEE COUNTY...

AT 418 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED OVER THE BEAR WALLOW WILDERNESS SOUTH OF HANAGAN MEADOW...OR 
ABOUT 58 MILES SOUTHEAST OF SHOW LOW. THIS STORM WAS NEARLY 
STATIONARY.

LAT...LON 3367 10910 3377 10925 3365 10948 3334 10948
      3327 10912

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 272348
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
446 PM MST THU JUL 27 2006

AZC011-272356-
/O.EXP.KTWC.SV.W.0084.000000T0000Z-060727T2345Z/
GREENLEE AZ-
446 PM MST THU JUL 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENLEE COUNTY
EXPIRED AT 445 PM MST...

AT 445 PM MST...RADAR INDICATED A STRONG THUNDERSTORM MOVING SOUTH 
ACROSS NORTHERN GREENLEE COUNTY. THE STORM HAD DECREASE SOME IN 
INTENSITY...BUT WILL LIKELY CONTINUE TO PRODUCE VERY HEAVY RAINFALL 
AS IN TRACKS SOUTH ACROSS THE COUNTY. 

LAT...LON 3367 10910 3377 10925 3365 10948 3334 10948
      3327 10912

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:40 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 27, 2:40 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST THU JUL 27 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND THE
HIGH PRESSURE SYSTEM FROM THE NORTHEAST...RESULTING IN PERIODS OF
CLOUDINESS AND THUNDERSTORMS. IN ADDITION...DEEPER TROPICAL MOISTURE
WILL FURTHER INCREASE THE CHANCE OF THUNDERSTORMS INTO THE WEEKEND.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A STRONG SHORTWAVE DIVING
SOUTH THROUGH SOUTHERN COLORADO...NORTHERN NEW MEXICO AND NORTHWEST
ARIZONA. AHEAD OF THIS SYSTEM SATELLITE...RADAR AND LIGHTNING
DETECTION SHOWS ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER
A GOOD PORTION OF NEW MEXICO AND DEVELOPING OVER THE MOGOLLON RIM.
AS THE DAY PROGRESSES THE SYSTEM WILL CONTINUE TO PUSH SOUTH AND THE
ACTIVITY ON THE RIM WILL BLOSSOM. EXPECTING A STORM COMPLEX TO
DEVELOP DURING THE LATE EVENING HOURS TONIGHT SIMILAR TO THE PAST
COUPLE OF EVENINGS AND HEAD TO THE SOUTH TOWARD THE CENTRAL AND
SOUTHERN DESERTS WITH SCATTERED TO NUMEROUS SHOWERS AND STORMS IN MY
FORECAST AREA. AS THE UPPER LEVEL SYSTEM CONTINUES TO MOVE SOUTH
OVERNIGHT AND FRIDAY IT WILL MERGE WITH AN INVERTED TROUGH OVER WEST
TEXAS AND NORTHEAST MEXICO AND MOVE WEST INTO ARIZONA ON FRIDAY.
THIS WILL RESULT IN A CONTINUATION OF HEAVY RAINS OVER THE AREA. THE
SYSTEM THAT MOVED THROUGH SOUTHERN ARIZONA OVERNIGHT DUMPED
CONSIDERABLE RAINFALL ACROSS MUCH OF THE AREA. AMOUNTS IN EXCESS OF
ONE INCH OCCURRED IN MANY LOCATIONS WITH SEVERAL AREAS RECEIVING
AMOUNTS IN EXCESS OF 2 TO 3 INCHES. THEREFORE WITH THE ALREADY
SATURATED GROUND FROM RECENT RAINS AND WITH THE IMPULSE EXPECTED TO
MOVE THROUGH TONIGHT AND TOMORROW A FLASH FLOOD WATCH HAS BEEN
ISSUED FROM 8 PM MST THIS EVENING UNTIL 8 PM MST FRIDAY EVENING
ACROSS ALL OF SOUTHEAST ARIZONA.

BY SATURDAY THE INVERTED TROUGH WILL HAVE DRIFTED TO A LOCATION THAT
WILL GENERALLY EXTEND FROM THE NORTHERN GULF OF CALIFORNIA TO THE
FOUR CORNERS REGION. ABUNDANT MOISTURE WILL STILL BE IN PLACE FOR
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE ON
SATURDAY. BY SUNDAY THE TROUGH WILL DRIFT A BIT FARTHER NORTHWEST...
BUT WILL WEAKEN CONSIDERABLY BY THAT TIME. RAIN CHANCES WILL BE A
BIT LESS ON SUNDAY...BUT STILL IN THE SCATTERED CATEGORY. STARTING
ON MONDAY A PACIFIC TROUGH WILL BEGIN TO MOVE TOWARD THE WEST COAST
AND DRIER WESTERLY FLOW COULD MAKE ITS WAY INTO SOUTHERN CALIFORNIA
AND PERHAPS EVEN INTO WESTERN ARIZONA. IF SO...THEN RAIN CHANCES
WILL BE DOWN TO THE ISOLATED TO SCATTERED CATEGORY AND THIS IS WHAT
I HAVE GOING IN THE FORECAST FROM MONDAY THROUGH THURSDAY.

HIGH TEMPS WILL BE AROUND 90 TO THE LOWER 90S THROUGH THE WEEKEND
WHICH IS SEVERAL DEGREES BELOW NORMAL. THEREAFTER HIGHS WILL CLIMB
SLOWLY EACH DAY TO NEAR 100 BY LATE IN THE WEEK WHICH WILL BE BACK
TO NEAR NORMAL. LOWS WILL GENERALLY BE IN THE LOWER TO MID 70S WHICH
IS AT OR SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH AZZ019-029>035
     (NORTHERN GREENLEE COUNTY...SOUTHEAST PINAL COUNTY...UPPER GILA
      RIVER VALLEY (GRAHAM COUNTY)...WESTERN PIMA COUNTY...TOHONO
      OODHAM NATION...EASTERN PIMA COUNTY...SANTA CRUZ COUNTY AND
      COCHISE COUNTY) FROM 8 PM MST THIS EVENING UNTIL 8 PM MST
      FRIDAY EVENING.
&&

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 27, 2:52 PM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
252 PM MST THU JUL 27 2006

AZZ019-029>035-281400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
252 PM MST THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM MST THIS EVENING THROUGH
8 PM MST FRIDAY EVENING...

A STRONG UPPER LEVEL DISTURBANCE CURRENTLY OVER SOUTHERN COLORADO
WILL CONTINUE TO PUSH SOUTH OVERNIGHT. THUNDERSTORMS OUT AHEAD OF
THIS SYSTEM HAVE ALREADY DEVELOPED ACROSS NORTHERN NEW MEXICO AND
ALONG THE MOGOLLON RIM IN ARIZONA. AS THE EVENING PROGRESSES THESE
STORMS WILL INTENSIFY AND WILL EVENTUALLY PUSH SOUTH OFF THE HIGHER
TERRAIN INTO THE LOWER DESERTS. DURING THE PAST COUPLE OF DAYS
SIGNIFICANT RAINFALL HAS OCCURRED OVER SOUTHEAST ARIZONA. LAST
NIGHT MANY AREAS WERE ESPECIALLY HARD HIT WITH RAINFALL AMOUNTS
WELL IN EXCESS OF ONE INCH IN MANY PLACES...AND SEVERAL LOCATIONS
REPORTING AMOUNTS IN EXCESS OF 2 TO 3 INCHES. WITH THE ALREADY
SATURATED GROUND FROM THE RAINS DURING THE PAST FEW DAYS ANY
ADDITIONAL RAINFALL WILL ONLY EXACERBATE THE SITUATION. IN
ADDITION...A FEW OF THE STORMS THAT OCCUR LATE THIS EVENING AND
OVERNIGHT COULD BRIEFLY EXCEED SEVERE LIMITS PRODUCING DAMAGING
WIND. HOWEVER...FLASH FLOODING WILL BE THE PRIMARY THREAT SINCE
THE AIRMASS WAS STABILIZED DUE TO THE COOLING OF THE BOUNDARY
LAYER FROM LAST NIGHT AND THIS MORNINGS RAIN AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM MST THIS EVENING THROUGH
8 PM MST FRIDAY EVENING...

TO MAKE MATTERS WORSE...AS THE UPPER LOW OVER COLORADO DROPS
SOUTH IT WILL MERGE WITH A TROUGH THAT IS CURRENTLY OVER WEST
TEXAS AND NORTHEAST MEXICO. THIS SYSTEM WILL THEN MOVE WEST ACROSS
MUCH OF SOUTHERN AND CENTRAL ARIZONA FRIDAY THROUGH SATURDAY. THIS
WILL BRING SIGNIFICANT SHOWERS AND THUNDERSTORMS TO THE AREA
DURING THAT TIME FRAME WITH THE BEST RAIN CHANCES EXPECTED TO
OCCUR FRIDAY AND FRIDAY NIGHT. THEREFORE THE FLASH FLOOD WATCH
WILL CONTINUE THROUGH 8 PM MST FRIDAY EVENING.

BY SUNDAY AND CONTINUING THROUGH THURSDAY A PACIFIC TROUGH WILL MAKE
ITS WAY TOWARD THE WEST COAST AND SOME DRIER AIR IS EXPECTED TO
MOVE INTO CALIFORNIA. AS A RESULT...SOME OF THIS DRIER AIR MAY
WORK ITS WAY INTO THE REGION. RAIN CHANCES SHOULD BE MUCH LESS
THAN WHAT IS EXPECTED DURING THE NEXT COUPLE OF DAYS...BUT
ISOLATED TO SCATTERED THUNDERSTORMS ARE STILL EXPECTED. A FEW OF
THE STORMS THAT DEVELOP SUNDAY THROUGH THURSDAY COULD BRIEFLY
APPROACH OR EXCEED SEVERE LIMITS..BUT ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 27, 11:19 AM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1119 AM MST THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLASH FLOOD      CLIFTON                 33.02N 109.29W
07/26/2006                   GREENLEE           AZ   COUNTY OFFICIAL

            WARD CANYON AND LIMESTONE CANYON IN CLIFTON HAD SEVERAL
            FEET OF WATER FLOW THROUGH THEM BETWEEN 1045 AND 1100 PM
            MST. LIMESTONE CANYON INCLUDED AN AREA OF SIGNIFICANT
            ROAD DAMAGE.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:23 PM MSTFlash Flood WarningTWCCochise67 min
Jul 27, 1:09 AM MSTFlash Flood WarningTWCCochise36 min
Jul 27, 1:41 AM MSTFlash Flood WarningTWCPima, Pinal64 min
Jul 27, 2:42 AM MSTFlash Flood WarningTWCCochise, Santa Cruz2 hr
Jul 27, 3:25 AM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz50 min
Jul 27, 2:50 PM MSTFlash Flood WatchTWC4 days

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.